Pennsylvania, 2019

Tornado in Pennsylvania, January 8, 2019

January 8, 2019 · NWS PBZ · 1 event in 1 county or zone

Severe weather was favorable the morning of January 8th as a cold front passed into the region. 0 C/km, low level moisture was rising throughout the morning, and mid-level CAPE was pushing near 750 K/kg, sfc to 1km wind shear was at or just above 30kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe weather was favorable the morning of January 8th as a cold front passed into the region. 0-3 km lapse rates were near 7.0 C/km, low level moisture was rising throughout the morning, and mid-level CAPE was pushing near 750 K/kg, sfc to 1km wind shear was at or just above 30kts. Thus, an EF1 tornado with estimated wind speeds of 95mph touched down in Mercer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 8, 11:21 AM EST, 4 minutes earlier.

Area forecast discussion, Jan 8, 11:21 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1121 AM EST Tue Jan 8 2019

.SYNOPSIS...
Scattered showers, along with a few thunderstorms, continue
today with the approach and passage of a cold front. Much colder
for the rest of the week, with periodic snow showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated PoPs for radar/HRRR trends. Main change was to hoist a
wind advisory for the late afternoon/evening along the ridges.
More confident here of sustained 40+ knot wind gusts in the wake
of the frontal passage later today. Bumped up wind gusts across
most of the CWA as well, but held under advisory criteria as
momentum transport looks to come up just short. Will not rule
out an upgrade later.

Also monitoring the threat of severe weather. Storm into Mercer
County had sufficient rotation to warrant a Tornado Warning, and
RAP critical angle analysis supported this short-term threat.
Hail has also been reported. A more area-wide threat of
thunderstorms is expected later ahead of the front as
precipitation coverage increases. Thanks to breaks in the cloud
cover, low- level lapse rates will steepen despite the weak sun
angle. This, combined with cold advection aloft and sufficient
shear, will contribute to a threat of isolated severe storms.
The marginal risk issued by SPC looks reasonable.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
An upper level trough will dig farther south this evening,
pushing the cold front through the area during the overnight
hours. This front, combined with increasing NW flow aloft, will
change rain into snow and spread snow showers across much of
the region tonight. Winds will also be an issue tonight, as a
anomalous low level jet will move through. Additionally, the
surface pressure gradient will tighten behind the cold front and
pressure rises of 3 to 4 mbs are expected. We should remain
just below wind advisory criteria, although the higher
elevations will need further inspection.

We will remain under NW flow and upper troughing through
Thursday, resulting in cold temperatures and snow showers.
Accumulation potential will increase Wednesday and Wednesday
night as strong cold air advection and a moist nw flow increases
inversion heights and lower the DGZ. Highest accumulations are
expected in the I-80 corridor and over the ridge tops.

Amounts with this system could warrant headlines.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Weakening NW flow and encroaching sfc high pressure late Thursday
will help slowly bring snow showers to an end. Dry but cool
weather is then expected Friday.

There appears to be a chance for a winter system this weekend,
but there remains a lot of uncertainty. Ensembles solutions keep
the surface system much further south then operational models,
so the superblend will be best for the weekend.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
General VFR forecast through most of the morning hours, but with
periods of MVFR due to increasing moisture in SW flow. By the
afternoon, isolated to scattered showers will develop and could
briefly produce MVFR ceilings. Otherwise, winds will increase
through the afternoon out of the SW, with gusts between 20 to
30kts possible. LLWS will not be a factor as winds around 2000'
will not significantly increase until the frontal passage.

The best chances for rain showers will be along and just behind
the cold frontal passage. Increased mixing will also create a
spike in potential wind gusts, with speeds between 30 to 35kts
possible. Turbulent flow behind the front reduces the confidence
of MVFR conditions moving in right away, but hedged towards
climatological results of cold NW flow. Rain showers will
transition to snow after the frontal passage, which will create
a greater risk for visibility restrictions. The greatest impacts
of these snow showers will be found along the eastern ridges and
north of I-80.

.Outlook...
Restrictions will generally persist under cool NW flow that will
produce periods of lake enhanced snow showers over the next few
days.  Some improvements possible by the end of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 5 PM this afternoon to 1 AM EST Wednesday
     for MDZ001.
     Winter Storm Watch from late tonight through Thursday
     afternoon for MDZ001.
OH...None.
PA...None.
WV...Wind Advisory from 5 PM this afternoon to 1 AM EST Wednesday
     for WVZ512>514.
     Winter Storm Watch from late tonight through Thursday
     afternoon for WVZ512>514.

&&
Hazardous weather outlook, Jan 8, 7:56 AM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
756 AM EST Tue Jan 8 2019

OHZ039>041-048>050-057>059-068-069-PAZ016-020>023-029-031-073-075-
WVZ001>004-012-021-509-091300-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
756 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers this afternoon could produce strong wind gusts
between 30 to 35 mph, which could cause damage to tree limbs and blow
around loose outdoor items.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-WVZ512>514-091300-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
756 AM EST Tue Jan 8 2019

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-076-WVZ510-511-091300-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
756 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Rain showers will change to snow showers tonight. Accumulations are
expected. An advisory may be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow showers will continue into Thursday. Additional accumulations
are expected. An advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>015-091300-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-
756 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

A few thunderstorms will develop late this morning into the
afternoon that could approach severe limits and produce strong to
damaging winds. In addition, wind gusts between 30 to 40mph will be
possible with a cold frontal passage tonight that could cause tree
limb damage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow showers starting early Wednesday morning will continue into
Thursday. Additional accumulations are expected. An advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 8, 11:14 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1114 AM EST TUE JAN 8 2019

PAZ007-008-081645-
Venango-Mercer-
1114 AM EST TUE JAN 8 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN MERCER AND NORTHWESTERN VENANGO
COUNTIES...

At 1113 AM EST, a strong thunderstorm was located 9 miles southeast
of Atlantic, or 15 miles south of Meadville, moving east at 30 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Franklin...                       Sugarcreek...
Polk...                           Cooperstown...
Utica...                          New Lebanon...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 130
and 137.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4138 7980 4136 8023 4147 8027 4148 8022
      4148 8013 4149 8012 4149 8000 4150 8000
      4150 7998 4151 7998 4151 7996 4154 7994
      4154 7993 4155 7993 4155 7991 4156 7991
      4156 7989 4157 7989
TIME...MOT...LOC 1613Z 256DEG 26KT 4142 8019

The radar

The Pittsburgh radar (KPBZ), 102 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mercer

When
January 8, 11:25 AM EST to 11:28 AM EST
Where
Mercer County, 1.73 mi NE of New Lebanon
Rating
EF1
Path length
2.8 mi
Path width
400 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.440, -80.060

A NWS Storm Survey concluded that an EF1 tornado with winds up to 95mph touched down 2 miles NNE of New Lebanon, PA. Most of the damage was to hardwood trees that were either uprooted or snapped at the trunk. A bulk of the damage occurred just south|of Smith road. A clear path of convergent down trees stretched from this point and continued east northeast until reaching North road. From there the path was intermittent with down trees that concluded on a hilltop just east of Donation road.

The only structural damage observed on places where access was possible happened when a tree fell onto a mobile home damaging then roof just beyond the North and Smith road intersection. There also was a brine container that was tossed approximately 60 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800737.